Kansas, 2022Drought in Kansas, July 1 to 31, 2022
July 1 to 31, 2022 · NWS ICT · 7 events in 7 counties and zones
Areas of drought begin to creep back into the area during the month of July, 2022, as most of the area saw below normal rainfall amounts. The drought worsened by the end of the month with some locations climbing into Extreme drought (D3).
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Areas of drought begin to creep back into the area during the month of July, 2022, as most of the area saw below normal rainfall amounts. The drought worsened by the end of the month with some locations climbing into Extreme drought (D3).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 30, 10:41 PM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 30, 10:41 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1141 PM CDT Thu Jun 30 2022
.SHORT TERM...(This evening through Sunday night)
Issued at 225 PM CDT Thu Jun 30 2022
A cold front will ooze in from the north this evening, and will be
the focus for scattered thunderstorms tonight. These chances should
remain mostly north of I-70, although propagation vectors would
suggest the southern extent could reach as far south as Great Bend
to McPherson. Instability and deep layer shear are marginal,
although substantial downdraft CAPE values will support gusty winds
with the strongest activity.
The frontal zone will stall across the region Friday, and become
rather diffuse by Saturday-Sunday. It will will be the focus for off-
and-on thunderstorm chances across the region through the weekend,
mainly along/north of Kingman to Wichita to Chanute. A plume of 700-
500mb monsoonal moisture streaming in from the west/southwest will
also aid in these off-and-on storm chances. A seasonable combination
of instability and deep layer shear should support a handful of
strong to severe storms. The hail threat will be questionable given
marginal mid-level lapse rates, although a veering wind profile
amidst modest mid-level flow may support isolated occurrences of
large hail. Substantial downdraft CAPE values should support locally
strong/severe downburst winds. Furthermore, seasonably high
precipitable waters amidst the monsoonal moisture plume will support
pockets of heavy rain and localized flooding. Thinking highest
chances will be through Saturday night, with building upper ridging
likely keeping chances low Sunday-Sunday night.
.LONG TERM...(Monday through Friday)
Issued at 225 PM CDT Thu Jun 30 2022
Deterministic and ensemble model consensus builds upper ridging back
over Mid-America by early next week, which should turn off most
chances for thunderstorms by Monday. Ensemble tools indicate the
likelihood of anomalous mid-upper ridging, which should promote
above normal temperatures in the upper 90s to low 100s for at least
Monday-Tuesday, and possibly Wednesday as well. "Feels like"
temperatures should exceed 100-105 degrees for most due to higher
dewpoints.
By mid-late week, deterministic consensus breaks down the upper
ridge some and progresses a weak frontal zone south into the region,
supporting a return to seasonable temperatures along with the
potential for off-and-on thunderstorm chances.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1141 PM CDT Thu Jun 30 2022
VFR conditions are expected for the next 24 hours. The only
exception will be over central KS, where dissipating SHRA may lead
to some sprinkles overnight (VCSH), with an expected wind shift to
the N and NE as the frontal boundary sags south into central KS.
Expect VFR conditions for the rest of the night and most of the
early portions of Fri. As the afternoon progresses, we could see
redevelopment of SHRA/TSRA along the weak diffuse frontal boundary
expected to be across central KS. So will go with a VCTS for the
afternoon hours for the KRSL/KSLN/KGBD and KHUT tafs. Expect
highway 50 to be the southern extent of the TSRA chance, so will not
go with a VCTS for the KICT or KCNU tafs at this time.
Ketcham
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 71 97 73 93 / 0 10 30 20
Hutchinson 71 96 72 93 / 10 20 40 30
Newton 71 95 73 91 / 10 20 40 30
ElDorado 70 94 72 90 / 0 20 30 30
Winfield-KWLD 70 95 73 93 / 0 10 20 20
Russell 69 88 67 89 / 30 30 60 40
Great Bend 70 93 69 91 / 20 30 50 30
Salina 72 92 70 89 / 20 30 60 50
McPherson 71 94 71 91 / 10 30 50 40
Coffeyville 70 95 73 93 / 0 10 10 20
Chanute 70 93 72 91 / 0 10 20 30
Iola 69 93 71 89 / 0 20 30 40
Parsons-KPPF 70 95 73 92 / 0 10 20 30
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...ADK
LONG TERM...ADK
AVIATION...Ketcham
Hazardous weather outlook, Jun 30, 2:34 PM CST, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
334 PM CDT Thu Jun 30 2022
KSZ032-033-047>053-067>072-082-083-091>096-098>100-012045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
334 PM CDT Thu Jun 30 2022
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
A few showers and thunderstorms are possible tonight, mainly along
and north of a line extending from Great Bend to Salina. The
strongest activity will be capable of brief heavy rain and 50 mph
wind gusts.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Off-and-on thunderstorm chances will impact the region Friday
afternoon through Sunday night. A few strong to marginally severe
thunderstorms are possible throughout this period, along with
pockets of heavy rain and localized flooding. Widespread severe
weather appears unlikely at this time.
Heat indices over 100 degrees are expected areawide Monday through
Wednesday of next week.
Thunderstorm chances return to the forecast mid to late next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
Drought, Reno
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Reno forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Western portions of the county saw severe drought persist during the month, due to below normal rainfall.
Drought, Rice
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Rice forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Most of the county remained in severe drought (D2) during the month, due to below normal rainfall.
Drought, Labette
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Labette forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.191, -95.298 (the zone’s center; the record gives no point)
By the middle of the month, most of the county moved into Extreme drought (D3), due to much below normal rainfall.
Drought, Allen
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Allen forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.886, -95.301 (the zone’s center; the record gives no point)
By the middle of the month, most of the county moved into Extreme drought (D3), due to much below normal rainfall.
Drought, Chautauqua
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Chautauqua forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
Severe drought spread across most of the county during the month. By the middle of the month, the eastern half of the county moved into Extreme drought (D3), due to much below normal rainfall.
Drought, Cowley
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Cowley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
By the middle of the month, most of the southern half of the county moved into Severe drought (D2), due to much below normal rainfall.
Drought, Sumner
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Sumner forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
By the middle of the month, most of the southern half of the county had moved into Severe drought (D2), due to much below normal rainfall.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 1 to 5, 202218 deaths · 5 events
- Heat in Arizona, July 1, 20224 deaths · 3 events
- Drought in South Dakota, July 1 to 31, 2022$135 million · 6 events
- Drought in Iowa, July 1 to 31, 2022$30 million · 8 events
- Flooding in South Dakota, July 1 to 31, 20221 death · 3 events
- Drought in Nebraska, July 1 to 31, 2022$7.5 million · 2 events
- Flooding in Minnesota, July 1 to 11, 2022$3.8 million · 2 events
- Flash Flooding and Hail in South Dakota, July 1, 2022$1.3 million · 62 kt wind · 6 events
- Flooding in South Dakota, July 1 to 31, 2022$336,000 · 6 events
- Flash Flooding in New Mexico, July 1, 2022$375,000 · 3 events
- Hail and Damaging Winds in Pennsylvania, July 1, 2022$115,000 · 1 in hail · 25 events
- Flash Flood and Hail in Wisconsin, July 1 to 5, 2022$126,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038432, 1038433, 1038434, 1038435, 1038436, 1038437, 1038438.